Welcome Sylvia Rose! I think we must be two very odd ducks, but YES, I swear I feel worse when taking larger doses of VitD. My rheumy had Rx'd 50,000 units of Vit D (prescription dose) to be taken once a week for 8 weeks a couple years ago. After the first one, I had a muscle spasm in a new place, and worsening back pain. Things got even worse, pain and malaise wise after the second one, including more muscle spasms. I think I tried a third one and then called it quits - actually, so did the rheumy - telling me to go to 1000/day over the counter. Well, I felt so crummy, I didn't start the OTC right away - and the longer I stayed off the Vit D - the better I felt.
A year went by - Vit D checked again - and was told to get on 1000/day pronto and re-check the level in 2 mos. I followed orders. Went into big flare just after the two month mark. I went to a different lab for the re-ck and for some reason they did both the OH25 and 1,25. Rheumy's office called and told me to stop taking Vit D supplement altogether because the 1,25 level was extremely high. Also - the 0H25 was even lower than before I started the OTC.
Six months later, I see rheumy's PA who identifies osteoporosis and says I must bring up my vitamin D so I can begin taking Fosamax for the osteoporosis. Back to 50K weekly. (we all must be slow learners) I took two before going into another flare and stopping.
Fast forward to last summer. Was tested and diagnosed with Celiac disease. Vitamin D deficiency again noted. He wanted me to take 1000-2000 per day on top of Cal/Mag/Vit D supplement and the Vit D in a multiple vitamin. Same story - felt worse, stopped, started again at lower dose, several times. Now I'm taking about 500 per day in the Cal/Mag/D combo. I am still having major muscle issues - especially in my hips and knees - tops of thighs. I am sure it is the Vit D. Along with the muscle pain and weakness, throw in extreme constipation (I now eat prunes daily and a boost of magnesium every other day) and a return to a problem with heart palpitations which I have had over the years, but had not had problems with for quite some time.
I have asked the same question about Vit D on this forum, and most people seem to feel better on it. I am seeing Integrative Medicine doctor tomorrow. He won't be happy with my measley 500 mg. of Vit D - but I refuse to take more until he does the 1,25 test again and we see where that level is. If you google Vit D sensitivity or toxicity you will find some info. It would be important for you to know whether your calcium level is high - as excess Vit D can cause that - which can be a real problem. Mine has been on the high side of normal. I asked this doc if the Vit D could be causing the muscle problems, and he said yes, because I still wasn't absorbing due to the celiac, and it wasn't getting into my bones, but just circulating in my blood.....or somethingl that like.
Wow - sorry about the chapter book. If I get more specific info tomorrow, I'll post it. Labtestsonline.org explains the different tests. Good luck, and hope it helps to know you are not the only one !
I did talk to the doc yesterday about the Vit D and increased muscle problems, etc. He agreed to add the 1,25 test while checking the D level again. Will see what that tells us, if anything. He feels that there is probably a connection with the Celiac and the malabsorption issues that have resulted, but also acknowledged that he has a couple other patients like me in his very large practice, who just can't tolerate the supplements "per the norm". There doesn't seem to be a standard explanation.
He advised me not to take any "naked" D, or Vitamin D that is not in combination with the Calcium/Magnesium, but to slowly try to increase my intake of the Calcium/Mag/VitD supplement. I'll probably wait until we get the test back, but then will start with an extra half tablet of that a day and build slowly. Apparently absorption is improved or better tolerated when integrated with the Calcium and Magnesium. I had already stopped taking any "naked D" for the last couple weeks, and it has seemed to help. In the past when I've just stopped Vit D supplementation because of side effects - it's taken about 3 weeks for them to settle down. He also said I could try an extra 250 mg of Magnesium at night to combat the constipation.
It will be interesting to see what the latest testing reveals. Hope this helps.
Hi! Sylvia Rose,
I tried taking Vit D as a separate tab several times since I got sick years ago. Never had a level drawn until last April. Per our hospital lab standard, It was low at 30 and my dr/lab likes to see them over 40 so he said the calcium tab with d I had been taking was not enough. Will be rechecking it next week, I see him every 6 months. I believe, and still do, that the D makes my neuro symptoms more unpleasant. My nerves seem to "scream" and my balance seems worse. Since it is "all in my head", I figure, it's simply all in my head. He suggested 1200 IUs plus my calcium, but I had to limit it to two 400Iu capsules. And some days I just skip it all together if I have had a limited 10 minutes of being out in the sun. Just spent a week in Georgia and Florida with my daughter, and found my uv protective jacket from coolibar was wonderfully helpful. I didn't get a prickly red rash even once, and was able to stay on the beach in the late afternoon for almost a half hour. I used it in the car to cover my arms and lap from the sun streaming in the windows, too. One of the things I miss most is laying and playing out in the sun. Lack of vitamin d is really a concern because prednisone does a number on our bones..... need D for healthy bones so I have been trying to eat a healthier diet. Really trying. Every pound I lose relocates to my face since I have needed so much prednisone.
Thanks Amy and Sylviarose!